Alert archive / South Dakota / Tornado Warnings in 2013

Tornado Warning 14, NWS Aberdeen, SD

June 21, 20134 counties in South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 21, 2013, 3:43 PM CDT for 4 counties in South Dakota. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2013, 3:43 PM CDT (20:43 UTC)
Expired
Jun 21, 2013, 4:15 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Clark County, SD, Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:43 PM CDTTSTM WND DMGHazel, SDMANY ROADS IN HAZEL BLOCKED BY DOWNED TREES.
Jun 21, 4:00 PM CDTTSTM WND DMG4 S Garden City, SD10 INCH DIAMETER TREE BRANCH DOWN ON GARAGE ROOF
Jun 21, 4:05 PM CDTTSTM WND GST 70Watertown, SDEMERGENCY MANAGER ESTIMATED WINDS TO 70 MPH NEAR LAKE KAMPESKA
Jun 21, 4:07 PM CDTTSTM WND GST 64Watertown, SD
Jun 21, 4:10 PM CDTTSTM WND GST 82Watertown, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WFUS53 KABR 212043
TORABR
SDC025-029-039-057-212115-
/O.NEW.KABR.TO.W.0014.130621T2043Z-130621T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME WEST CENTRAL DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 338 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR NAPLES...OR 12 MILES SOUTHEAST OF CLARK...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  HENRY AND HAZEL AROUND 350 PM CDT.
  SANDY SHORE STATE PARK AROUND 405 PM CDT.
  WATERTOWN AND DAKOTA SIOUX CASINO AROUND 415 PM CDT.

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 171 AND 186.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 351 AND 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!

&&

LAT...LON 4512 9717 4484 9688 4461 9745 4484 9771
TIME...MOT...LOC 2043Z 237DEG 30KT 4480 9749

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
CONNELLY
1 follow-up statement
373 
WWUS53 KABR 212114
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
414 PM CDT FRI JUN 21 2013

SDC025-029-039-057-212124-
/O.EXP.KABR.TO.W.0014.000000T0000Z-130621T2115Z/
HAMLIN SD-DEUEL SD-CODINGTON SD-CLARK SD-
414 PM CDT FRI JUN 21 2013

...THE TORNADO WARNING FOR EAST CENTRAL CLARK...CODINGTON...EXTREME
WEST CENTRAL DEUEL AND NORTHWESTERN HAMLIN COUNTIES WILL EXPIRE AT
415 PM CDT/315 PM MDT/...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.  HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4512 9717 4484 9688 4461 9745 4484 9771
TIME...MOT...LOC 2114Z 237DEG 30KT 4494 9718

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:43 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 21, 3:43 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
DUE TO ONGOING SEVERE STORMS...THIS DISCUSSION WILL BE BRIEF. A
SHORT WAVE TROUGH MOVING ALONG MID LEVEL MOISTURE GRADIENT HAS
RESULTED IN SEVERE STORMS FOR THE SE CWA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT...BUT CAN NOT RULE OUT A TORNADO OR
TOO. ADDITIONAL SHORT WAVE ACTIVITY MOVING INTO EXTREME WESTERN
SOUTH DAKOTA...WITH ANOTHER ROUND OF STORMS POSSIBLE. WITH VERY HIGH
PWATS PLUS ONGOING CONVECTION THE EASTERN HALF OF THE CWA IS NOW
UNDER A FLASH FLOOD WATCH UNTIL 12Z SATURDAY.

INVERTED SURFACE TROUGH ALONG WITH UPPER LEVEL SUPPORT WILL RESULT
IN ANOTHER ROUND OF STRONG TO SEVERE STORMS FOR THE EASTERN CWA ON
SATURDAY. THE SURFACE LOW WILL FINALLY TRACK INTO NORTHER
MINNESOTA ON SUNDAY...WITH WRAP AROUND SHOWERS POSSIBLE.

.LONG TERM...MONDAY THROUGH FRIDAY
THE LONG TERM TRANSITIONS FROM WET TO DRY FROM MONDAY THROUGH
FRIDAY AS THE UPPER LEVEL FLOW GOES FROM SOUTHWEST TO NORTHWEST.
THE SOUTHWEST FLOW WILL BRING A COUPLE SHORT WAVES ACROSS THE
REGION FROM MONDAY THROUGH TUESDAY NIGHT. THIS WILL BRING A COUPLE
CHANCES OF THUNDERSTORMS THROUGH THIS TIME PERIOD. UPPER LEVEL
RIDGING BUILDS UP ACROSS THE WESTERN US FROM THE MIDDLE TO LATE IN
THE WEEK WITH AN UPPER LEVEL HIGH PRESSURE AREA CLOSING OFF ACROSS
THE SOUTHWEST US. THIS WILL PUT OUR AREA IN DRIER AND SOMEWHAT
COOLER NORTHWEST FLOW. VERY WARM TO HOT TEMPERATURES WILL CONTINUE
FROM MONDAY THROUGH WEDNESDAY WITH COOLER TEMPERATURES EAST IN THE
REGION FOR THURSDAY AND FRIDAY. HIGHS MAY ONLY BE IN THE MID TO
UPPER 70S EAST IN THE CWA ON FRIDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 5:08 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT FRI JUN 21 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS
TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND
TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG
WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON
SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON
SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK
HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 3:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TORNADO          10 N MILLER             44.66N  98.99W
06/21/2013                   HAND               SD   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

CORRECTED LOCATION

EVENT NUMBER ABR1300570

SCARLETT
Local storm report, Jun 21, 3:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     5 SW OKATON             43.83N 100.96W
06/21/2013  E60 MPH          JONES              SD   PUBLIC

            60 PLUS MPH WINDS WITH DIME SIZE HAIL.

&&

EVENT NUMBER ABR1300587

KG
Local storm report, Jun 21, 3:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 W LAKE NORDEN         44.58N  97.27W
06/21/2013  E2.50 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1300588

SCARLETT
Local storm report, Jun 21, 3:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     2 W LAKE NORDEN         44.58N  97.25W
06/21/2013  E65 MPH          HAMLIN             SD   EMERGENCY MNGR

            SOME TREE DAMAGE ALSO REPORTED

&&

EVENT NUMBER ABR1300589

SCARLETT
Local storm report, Jun 21, 3:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     NON-TSTM WND DMG 5 S SELBY               45.43N 100.03W
06/21/2013                   WALWORTH           SD   PUBLIC

            PICKUP AND CAMPER BLOWN OFF HIGHWAY BY STRONG EAST
            WINDS.

&&

EVENT NUMBER ABR1300590

KG
Local storm report, Jun 21, 3:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TORNADO          5 WNW LAKE NORDEN       44.61N  97.30W
06/21/2013                   HAMLIN             SD   PUBLIC

            RAIN WRAPPED TORNADO REPORTED

&&

EVENT NUMBER ABR1300591

SCARLETT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:06 PM CDTSevere Thunderstorm WarningABRDewey54 min
Jun 20, 8:32 PM CDTSevere Thunderstorm WarningABRCampbell43 min
Jun 20, 11:59 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 21, 1:39 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin51 min
Jun 21, 10:48 AM CDTSevere Thunderstorm WarningABRJones57 min
Jun 21, 11:45 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley60 min
Jun 21, 12:03 PM CDTSevere Thunderstorm WarningABRCorson27 min
Jun 21, 12:25 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley, Sully65 min
Jun 21, 12:35 PM CDTSevere Thunderstorm WarningABRCorson40 min
Jun 21, 12:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more60 min
Jun 21, 12:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully65 min
Jun 21, 12:59 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink61 min
Jun 21, 1:25 PM CDTTornado Warning Tornado observedABRSpink35 min
Jun 21, 1:33 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde57 min
Jun 21, 1:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Spink45 min
Jun 21, 1:52 PM CDTTornado WarningABRHand, Spink23 min
Jun 21, 1:57 PM CDTSevere Thunderstorm WarningABRSpink48 min
Jun 21, 2:01 PM CDTFlash Flood WarningABRSpink6 hr
Jun 21, 2:03 PM CDTTornado WarningABRSpink27 min
Jun 21, 2:09 PM CDTSevere Thunderstorm WarningABRClark, Codington51 min
Jun 21, 2:11 PM CDTTornado WarningABRHand, Spink19 min
Jun 21, 2:12 PM CDTTornado WarningABRSpink33 min
Jun 21, 2:18 PM CDTFlash Flood WarningABRFaulk, Hand, Hyde, Spink6 hr
Jun 21, 2:38 PM CDTTornado WarningABRClark, Spink37 min
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningABRClark, Spink61 min
Jun 21, 2:58 PM CDTTornado Warning Tornado observedABRClark, Spink32 min
Jun 21, 3:21 PM CDTTornado Warning Tornado observedABRClark, Hamlin24 min
Jun 21, 3:26 PM CDTTornado Warning Tornado observedABRClark34 min
Jun 21, 3:33 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin42 min
Jun 21, 3:41 PM CDTTornado WarningABRCodington, Deuel, Hamlin34 min
Jun 21, 3:56 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin64 min
Jun 21, 4:33 PM CDTFlash Flood WarningABRCodington6 hr
Jun 21, 4:40 PM CDTSevere Thunderstorm WarningABRCodington, Grant50 min
Jun 21, 4:49 PM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min

Nearby

Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.